Hail, Benton
- When
- December 18, 8:10 AM CST
- Where
- Benton County, 3 mi SW of Atkins
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.950, -91.900
2 funnel cloud, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 18, 3:15 AM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 AM CST WED DEC 18 2002 MORE OF A SPRING TIME PATTERN IN PLACE AS DRAW NEAR TO THE FIRST DAY OF WINTER. H5 RIDGE IN PLACE OVER THE EASTERN PART OF THE COUNTRY...EXTENDING NORTH THROUGH ERN CANADA. BROAD TROUGH ENTRENCED OVER WRN HALF OF U.S. WITH STRONG H5/H3 JET MOVING THROUGH SW US/SRN PLAINS AT 00Z. AT 06Z SURACE LOW LOCATED OVER SW KS WITH SECONDARY LOW OVER NERN NE. STRONG WRM FRONT EXTENDS NE OF KS LOW THROUGH SRN IA AND CENTRAL IL. STRONG THERMAL GRADIENT NOTED ACROSS FRONT WITH MID/UPPER 50S COMMON ACROSS NRN/CNTRL MO AND MID/UPPER 30S NORTH OF BOUNDARY FROM NRN IL INTO NERN IA. DYNAMIC SYSTEM HAS SPAWNED SEVERE TSTRMS SOUTH OF CWA WITH JUST SOME SMALL HAIL REPORTS EARLIER TONIGHT OVER SWRN SCTNS OF CWA. NOT MUCH DIFFERENCE IN LARGE SCALE FEATURES DEPICTED BY GFS/ETA THROUGH THURSDAY. H5 LOW OVER ERN SD LIFTS SLOWLY NE INTO THE ARROW HEAD REGION BY LATE THURSDAY. SFC LOW LIFTS NE OUT OF KS THRU NW IA INTO NW WI BY THIS EVENING. WARM FRONT SHOULD BE NORTH OF CWA BY 15Z THEN COLD FRONT SWEEPS EAST ACROSS CWA LATE THIS AFTERNOON AND EVENING. OVERALL PREFER THE GFS SOLUTION FOR PLACEMENT OF PCPN THROUGH TONIGHT. HOWEVER...MESOETA WAS DOING MUCH BETTER WITH STRONG TEMPERATURE GRADIENT NEAR THE WARM FRONT. GFS HAS SUGGESTED THAT BAND OF CONVECTION WILL REDEVELOP OR INTENSIFY LATE THIS MORNING OR EARLY THIS AFTERNOON AHEAD OF THE COLD FRONT NEAR THE MS RIVER. LOW LEVELS EXPECTED TO DESTABALIZE BY MID DAY WITH SURFACE TEMPS REACHING INTO THE LOW 60S AT LEAST AS FAR NORTH AS INTERSTATE 80 AND DEW POINTS IN THE LOW TO MID 50S. STRONG H5/H3 JET LIFTING NORTHEAST ACROSS MO/CENTRAL IL WILL PROVIDE UPPER SUPPORT FOR STRONG TO SEVERE TSRA. ALSO LOW LEVEL WIND PROFILES SHOW SPEED/DIRECTIONAL SHEAR INCREASING EAST OF THE RIVER DURING THE AFTERNOON. WILL WORD AREAS ROUGHLY SOUTH OF AN OTM-DBQ LINE FOR PSBL SEVERE TSTRMS TODAY...WITH THE BEST CHANCE EAST OF THE MS RIVER THIS AFTERNOON. PCPN SHOULD SHUT DOWN FROM WEST TO EAST AS DRY AIR MOVES IN FROM THE SOUTHWEST. TEMPS TODAY WILL BE CLOSE TO THE GOING FORECAST AND IN LINE WITH THE MET GUIDANCE AND SHOULD BE NEAR OR AT RECORD READING FOR MUCH OF THE CWA. BROAD CYCLONIC FLOW SETS UP WITH COOLER MORE SEASONAL AIR MOVING IN TONIGHT INTO THE WEEKEND. BOTH GFS/ETA HOLD GOOD LOW LEVEL RH NW OF CWA TONIGHT. RH INCREASES ESPECIALLY ACROSS NRN CWA THURSDAY NIGHT AND LINGERS INTO FRIDAY. WILL CONTINUE MENTION OF SW-- ACROSS NRN HALF DUE TO CYCLONIC FLOW AND HIGH LOW LEVEL RH. SINCE SRN SECTIONS STAND TO HAVE LESS CLOUDS THROUGH THE END OF THE WEEK WILL TREND TEMPS THERE MORE TOWARD THE WARMER MET AND KEEP NRN HALF MORE IN LINE WITH COOLER MAV NUMBERS. NO CHANGES FOR THE EXTENDED. LONG RANGE MODELS DEPARTING FROM PREVIOUS COUPLE OF RUNS WITH RESPECT TO STORM SYSTEM PROGGED FOR MID WEEK. LATEST GFS NOW SHOWING SPLIT FLOW WITH ENERGY FOCUSED ALONG THE CANADIAN BORDER AND ACROSS THE GULF COAST. RECORD HIGHS WED DBQ 60 (1877) CID 56 (1939) MLI 65 (1937) BRL 63 (1939) IA...NONE. IL...NONE. MO...NONE. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 523 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF IOWA...ILLINOIS... AND MISSOURI. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING ALONG AND SOUTH OF A LINE FROM FAIRFIELD THROUGH MUSCATINE TO NEAR ALEDO. THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER. THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH CENTRAL IOWA. THE STORMS SHOULD INTENSIFY AS THEY NEAR THE MISSISSIPPI RIVER AROUND MID AFTERNOON. THE STORMS WILL CONTINUE EAST AND SHOULD BE OUT OF THE AREA BY THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING FOR PARTS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SPOTTER ACTIVATION MAY ALSO BE NEEDED THIS AFTERNOON FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER.
IAZ067-077-078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-181500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 800 AM CST WED DEC 18 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 780 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 AM FOR PARTS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND NORTHWEST AND WEST CENTRAL ILLINOIS HAS EXPIRED. DLF
The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 14:09 UTC.
2 funnel cloud, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325726, 5325727, 5325728.